Warning over sleeping pills 'risk'
Sleeping pills commonly prescribed in the UK may increase the risk of death more than four-fold, according to new research.
The higher the dose, the greater the risk of dying, while people on higher doses also had an increased risk of cancer, experts found.
A wide range of drugs was analysed for the study of more than 10,500 people taking sleeping pills. They included drugs used in the UK, such as benzodiazepines (including temazepam and diazepam), non-benzodiazepines (including zolpidem, zopiclone and zaleplon), barbiturates and sedative antihistamines.
Around a third of people in the UK are thought to have bouts of insomnia, and it can become a debilitating problem for some. Insomnia tends to be more common in women and is more likely to affect people as they get older.
The new research, from experts at the Jackson Hole Centre for Preventive Medicine in Wyoming and the Scripps Clinic Viterbi Family Sleep Centre in California, found that people prescribed sleeping pills were 4.6 times more likely to die during a 2.5 year period compared to those not on the drugs.
Those taking the lowest doses - four to 18 pills a year - had a 3.6 times higher risk of dying compared to non-users. But the higher the dose, the greater the risk - with those taking 18 to 132 pills a year having a 4.4 times higher risk of dying, and people on more than 132 pills a year having a 5.3 times higher chance of death.
The group of people taking the highest doses each year accounted for 93% of all prescriptions in the study. This group were also 35% more likely to develop a major cancer. For the individual drug zolpidem, the risk of death was 5.7 times higher and 6.6 times higher for temazepam.
The researchers, writing in the journal BMJ Open, concluded: "As predicted, patients prescribed any hypnotic had substantially elevated hazards of dying compared to those prescribed no hypnotics."
Malcolm Lader, professor of clinical psychopharmacology at the Institute of Psychiatry at King's College London, said people should not panic as a result of the findings and stop their medication suddenly. He said patients could suffer epileptic fits or serious withdrawal symptoms if they stopped their medication suddenly.
Professor Lader said the research was a careful study from a well-respected professional but more studies were needed. "I agree that these drugs do have problems but I find some of these results quite difficult to accept," he said. "The study needs to be replicated in a different sample and I think we need to hold judgment until we have further studies."